As of May 15, at least four people have died from using the eye drops.
One more person died in an outbreak linked to contaminated eye drops, and many more reported blindness.
The death toll has risen to four, according to a statement. update It was announced Friday by the Centers for Disease Control and Prevention and first reported by ABC News.
At least one of the deaths occurred in Washington state, but the CDC did not provide information on other victims.
In addition, at least 14 people are blind, up from 8 reported in the last update in March. Four had their eyeballs surgically removed, but the number has not increased.
Patients reported using at least 10 different brands of artificial tears, but most cases were associated with Ezrikea and Delsam Pharma eye drops manufactured by India-based Global Pharma Healthcare. It is said that
The eye drops were contaminated with antibiotic-resistant forms of: Pseudomonas aeruginosaAccording to the CDC, it is an aggressive bacterium.
Pseudomonas is a type of bacteria found in the environment, the most common of which causes infections in humans is Pseudomonas aeruginosa.
The infection occurs in common healthcare settings and spreads from poor hygiene due to unclean hands, medical equipment and surfaces that are not properly cleaned.
Pseudomonas aeruginosa is resistant to multiple classes of antibiotics and has caused about 32,600 infections in US hospitals and an estimated 2,700 deaths, according to the CDC.
However, the strain, which is said to be associated with the epidemic, had never been reported in the United States before, the CDC said in an update.
As of May 15, 81 people in 18 states have been infected with P. aeruginosa, an increase of 13 since the last update.
Symptoms of infection include yellow, green, or clear eye discharge. Eye pain or discomfort. Red eyes and eyelids. Sensation of something in the eye. Increased sensitivity to light. and blurred vision.
In February, the U.S. Food and Drug Administration announced issued a warningendorsed by the CDC, is urging clinicians and the general public not to purchase EzriCare or Delsam Pharma’s artificial tears because of the potential for bacterial contamination.
In response to the alert, Global Pharma Healthcare announced a voluntary recall Discontinue use of both products, notify distributors and advise wholesalers, retailers and customers who own the products to discontinue use. Global Health Pharma also announced a recall of Delsam Pharma’s artificial ointment.
The CDC and FDA warn anyone who still owns these brands to stop using them immediately and discard them. None of the products appear to be available for purchase online.
Of the 13 new cases reported to the CDC, six had samples collected before the recall in February.
In an update, the CDC said, “These cases were confirmed after the date of the recall due to delays in testing to confirm the strain and due to retrospective reports of infection.” Says.
Of the seven patients whose specimens were collected after the recall, they either lived in long-term care facilities with other known cases or were using the recalled brand of artificial tears.